Within Hours: A Catastrophic Reaction to Fludarabine in Fanconi Anaemia

View at publisher
Authors: Anamika Bakliwal
Cited by: 0

Abstract

Fanconi anaemia (FA) is a rare genetic disorder characterised by bone marrow failure and a high predispositionto malignancy. Haematopoietic stem cell transplantation (HSCT) is the definitive treatment for the haematologicalmanifestations. However, patients with FA exhibit extreme sensitivity to standard conditioning regimens. We present a case of a patient with a confirmed FA complementation group A (FANCA) mutation who developed fatal, rapid-onset acute lung injury (ALI) and acute respiratory distress syndrome (ARDS) approximately three hours after the administration of the first dose of fludarabine as part of a reduced-intensity conditioning (RIC) regimen for an allogeneic HSCT. The patient experienced rapid clinical deterioration, including fever, hypotension, profound hypoxia, and ultimately cardiac arrest, leading to death within 24 hours of drug administration. This case highlights the critical vulnerability of FA patients to severe, precipitous drug toxicity in this high-risk population, although a drug reaction or idiosyncratic reaction seems most likely..

Fields of Study & Subjects

Hematopoietic Stem Cell Transplantation Blood disorders and treatments Immunodeficiency and Autoimmune Disorders

Publication details

Volume
III
Issue
01
Publication date
29 January 2026